Heat, Dunklin
- When
- July 20, 10:00 AM CST to 6:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- AWOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index values reached or exceeded 105 degrees.
Upper level high pressure prevailed across the Mid-South. Heat and humidity combined to create dangerous conditions with heat index values of 105 degrees or greater across the Delta region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure prevailed across the Mid-South. Heat and humidity combined to create dangerous conditions with heat index values of 105 degrees or greater across the Delta region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 5:31 AM CST, 4 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT Sat Jul 20 2019
.UPDATE...
Updated to include 12z aviation discussion.
&&
.PREV DISCUSSION... /issued 354 AM CDT Sat Jul 20 2019/
DISCUSSION...
The weather remains quiet across the Mid-South early this morning
beneath a broad upper-level anticyclone centered over the OH
Valley. A cut-off upper-level low continues to meander along the
Gulf coast near the FL Panhandle, and some of its influence will
spread into north MS today. We'll continue to see hot and humid
conditions in the short-term but a change in the synoptic pattern
will provide below normal temperatures and dry weather for
mid/late next week.
Isolated to scattered thunderstorms will be possible this
afternoon, mainly east of the MS River (with the greatest PoPs
over north MS). A few storms could produce some locally heavy
downpours, but the severe weather potential will be low given the
lack of deep-layer shear. Afternoon temperatures are expected to
warm into the lower 90s across the Mid-South again this afternoon.
Like the past few days, dewpoints will likely remain in the mid
70s throughout the afternoon, pushing heat indices up to near
105F. The highest heat indices are forecast to remain over
northeast AR, west TN, and the MO Bootheel where diurnal
convection will remain isolated at best. A Heat Advisory has
been issued along/north of I-40 from 16-00z.
Similar conditions are anticipated on Sunday, although there could
be slightly more coverage of diurnal convection. Will continue to
monitor the potential for heat indices reaching 105F, but most
areas look to remain more in the 100-105 degree range at this
time. The pattern change we've been advertising looks to take
place Sunday night into early next week as a strong northern
stream trough digs over the eastern CONUS as a corresponding ridge
builds over the west.
An attendant cold front will move south across the CWA on Monday,
with showers and thunderstorms likely along the boundary.
Instability looks to be fairly robust Monday afternoon, but deep-
layer shear remains pretty weak (0-6km BWD of 15-20 kts). This
could be sufficient to maintain multicellular convection and
support the potential for a few strong storms, but it certainly
doesn't look like a significant threat. Average rainfall looks to
remain around 1" or less across the CWA, although locally higher
amounts are certainly possible. Rain will end from north to south
on Tuesday as drier air filters into the Mid-South in the wake of
the front.
Meridional flow aloft will result in cooler than normal
temperatures and will maintain a dry airmass through the
remainder of the week. Afternoon highs will be in the 80s with
overnight lows in the 60s. Afternoon dewpoints mixing into the
low/mid 60s will be quite pleasant by Mid-South standards for
late July. While the trough over the east will begin to weaken by
late week, the western ridge will persist, maintaining northwest
flow aloft into the weekend. Surface winds will be slow to veer
around from the south with a light southeast wind not expected to
Friday. Regardless, it looks like a great week to get some
yard work or outdoor chores completed.
MJ
&&
.AVIATION...
12z TAF Cycle
VFR conditions will persist the entire period. Winds will remain
southerly this afternoon at less than 10 knots, becoming calmer
after sunset. Thunderstorms are possible over NE Mississippi this
afternoon, making VCTS likely at TUP. VCTS could also be possible
near MEM during the afternoon and evening hours, but not enough
confidence to include at this time.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for Clay-Craighead-Crittenden-Cross-Greene-Mississippi-
Poinsett-St. Francis.
MO...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for Dunklin-Pemiscot.
MS...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for DeSoto.
TN...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for Benton TN-Carroll-Crockett-Dyer-Fayette-Gibson-Haywood-
Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 418 AM CDT Sat Jul 20 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-211100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 418 AM CDT Sat Jul 20 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Hot and humid conditions will continue across the Mid-South today. Heat index readings are forecast to reach or exceed 105 degrees for most areas along and north of Interstate 40. A Heat Advisory is in effect through 7 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index values will be near 105 degrees across portions of eastern Arkansas, the Missouri Bootheel, and west Tennessee again on Sunday. A few strong storms will be possible on Monday as a cold front moves across the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
Heat index values reached or exceeded 105 degrees.
Heat index values reached or exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846810, 846811.